Donate Now
  
my profile | directory login | search | faq | forum home

  next oldest topic   next newest topic
» Scarleteen Boards: 2000 - 2014 (Archive) » EXPERT ADVICE » Ask Scarleteen » Birth control effects

 - UBBFriend: Email this page to someone!    
Author Topic: Birth control effects
sovereign
Neophyte
Member # 28091

Icon 9 posted      Profile for sovereign     Send New Private Message       Edit/Delete Post 
Ok, so every day I take the pill, regular as clock work and have noticed a growth in appetite (majorly) and have put on weight because of it.
I've heard that this is common with those that take the contraceptive pill.
Is there a way to keep off the extra weight, or can I take another pill which doesn't have this side affect.
I'm an ex bulimic and I'm really finding it hard to cope with this weight gain. It's not like I'm huge, but I either panic and think that the weight gain is due to pregnancy, or get really depressed because I feel like ****.
Any advice would be great.

Posts: 17 | From: Wales | Registered: Mar 2006  |  IP: Logged | Report this post to a Moderator
KittenGoddess
Scarleteen Volunteer
Member # 1679

Icon 1 posted      Profile for KittenGoddess     Send New Private Message       Edit/Delete Post 
You can speak with the health care provider who prescribed the pill for you about trying another formulation, if you would like.

Keep in mind though, that much of the "weight gain" that people report with the pill is due to one of two things: 1) water retention or 2) self-fulfilling prophecies of weight gain. About the water retention, there's not a TON that you can do about that. You can make sure that you're staying hydrated with good things and are not eating huge amounts of salt. But some water retention is just something that happens for many women.

Regarding the second thing, often we hear "oh yeah, you'll gain weight on the pill." And because we expect it to happen, it does because we may unconsciously start to eat more or pay less attention to what we're eating because we EXPECT to pick up weight. So if you're finding you have an increase in appetite, that might be it. It may help to make sure that you are eating good things at regular times. When you have the urge to snack outside what would be "normal" for you, have a big glass of water and then see if you're still hungry or if it was your mind "fooling you" into thinking you were hungry.

But really, if this is a concern for you and is causing extra problems and anxiety, then you need to talk to your health care provider. Another formulation might work better for your body (that's something your doctor would have to help you find) in terms of water retention especially. If you are still having concerns (panic and depression, like you described), then it's possible that hormonal methods just aren't for you...it may not be worth the added pressure. There are other non-hormonal methods available that you could talk with your doctor about (like pairing a diaphram with condoms).

--------------------
Sarah Liz

Posts: 7316 | From: USA | Registered: Oct 2000  |  IP: Logged | Report this post to a Moderator
Heather
Executive Director & Founder
Member # 3

Icon 1 posted      Profile for Heather     Send New Private Message       Edit/Delete Post 
How much weight gain are we talking about here? Ten pounds or more?

If it's more than that, then the usual ways to decrease weight will probably work just fine: increase your physical activity, make sure you're eating more healthy foods than those which are not and that you're not overeating. If it's less than that, or the weight is primarily in the breasts and hips, or water weight, you're looking at the simple effects of estrogens, and those few pounds are likely to stick around while you're on hormonal contraceptives.

You can talk to your doctor about switching brands of pill -- another formula might not have the same effects, but ultimately, a little weight gain is often a given with the pill.

--------------------
Heather Corinna, Executive Director & Founder, Scarleteen
About Me Get our book!
Never doubt that a small group of thoughtful, committed citizens can change the world. Indeed, it is the only thing that ever has. - Margaret Mead

Posts: 68290 | From: An island near Seattle | Registered: May 2000  |  IP: Logged | Report this post to a Moderator
sovereign
Neophyte
Member # 28091

Icon 1 posted      Profile for sovereign     Send New Private Message       Edit/Delete Post 
Well, it's mostly the stomach, bum, thigh area with weight gain.
I'll book a doctors appointment tomorrow and when I go see him, I'll enquire about it.
I'll try to drink more water, and because It's summer, I'm snacking on fruits and cooked vegetables.
Maybe I'm just imagining me being bigger than it actually is, but I'm so used to being slim line.
It's depressing me that I'm curvy etc.

Thanks, it helps that I have people on here to talk to openly about this. I have no female friends to talk to about things like birth control etc. [Smile]

Posts: 17 | From: Wales | Registered: Mar 2006  |  IP: Logged | Report this post to a Moderator
Heather
Executive Director & Founder
Member # 3

Icon 1 posted      Profile for Heather     Send New Private Message       Edit/Delete Post 
Then it sounds like you're having plain old weight gain which may not even be related to your pills. Have you been reasonably active lately, especially given you've been eating more?

Also, it's typical for your body to change over time. often, as women go through the teen years, into their twenties and thirties, they DO get a little curvier.

Sounds, too, like it's time for you to cultivate some friendships! In-person support is so important, even for plain old daily life.

--------------------
Heather Corinna, Executive Director & Founder, Scarleteen
About Me Get our book!
Never doubt that a small group of thoughtful, committed citizens can change the world. Indeed, it is the only thing that ever has. - Margaret Mead

Posts: 68290 | From: An island near Seattle | Registered: May 2000  |  IP: Logged | Report this post to a Moderator
   

   Close Topic   Feature Topic   Move Topic   Delete Topic next oldest topic   next newest topic
 - Printer-friendly view of this topic
Hop To:


Contact Us | Get the Whole Story! Go Home to SCARLETEEN: Sex Ed for the Real World | Privacy Statement

Copyright 1998, 2014 Heather Corinna/Scarleteen
Scarleteen.com: Providing comprehensive sex education online to teens and young adults worldwide since 1998

Information on this site is provided for educational purposes. It is not meant to and cannot substitute for advice or care provided by an in-person medical professional. The information contained herein is not meant to be used to diagnose or treat a health problem or disease, or for prescribing any medication. You should always consult your own healthcare provider if you have a health problem or medical condition.

Powered by UBB.classic™ 6.7.3

Google
Search Scarleteen